Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 155, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Sep 29, 2020, 4:56 PM EDT for Alamance County, Guilford County, North Carolina. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 29, 2020, 4:56 PM EDT (20:56 UTC)
- Expired
- Sep 29, 2020, 5:45 PM EDT
- In force
- 49 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Alamance County, NC, Guilford County, NC
The radar
The Raleigh/Durham radar (KRAX), 108 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 29, 5:04 PM EDT | TSTM WND DMG | 1 Ese Forest Oaks, NC | ONE TREE DOWN ON A CAR AT INTERSECTION OF SOUTHEAST SCHOOL RD AND BROOKMONT CT. |
| Sep 29, 5:15 PM EDT | TSTM WND DMG | 5 E Forest Oaks, NC | 1 TREE REPORTED DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.9 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 662 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
306
WUUS52 KRAH 292056
SVRRAH
NCC001-081-292145-
/O.NEW.KRAH.SV.W.0155.200929T2056Z-200929T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
456 PM EDT Tue Sep 29 2020
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Alamance County in central North Carolina...
Eastern Guilford County in central North Carolina...
* Until 545 PM EDT.
* At 456 PM EDT, a severe thunderstorm was located near Greensboro,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Greensboro, Burlington, Graham, McLeansville, Elon, Gibsonville,
Pleasant Garden, Haw River, Swepsonville and Alamance.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.
&&
LAT...LON 3625 7934 3592 7929 3593 7983 3610 7985
3624 7955 3624 7953 3625 7953
TIME...MOT...LOC 2056Z 253DEG 25KT 3604 7973
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
232 follow-up statements
119
WWUS52 KRAH 292122
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
522 PM EDT Tue Sep 29 2020
NCC001-081-292145-
/O.CON.KRAH.SV.W.0155.000000T0000Z-200929T2145Z/
Alamance NC-Guilford NC-
522 PM EDT Tue Sep 29 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR NORTHWESTERN ALAMANCE AND NORTHEASTERN GUILFORD COUNTIES...
At 521 PM EDT, a severe thunderstorm was located near Camp Springs,
moving northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Burlington, Gibsonville, Lake Cammack Park & Marina,
Altamahaw-Ossipee, Union Ridge, Altamahaw and Lake Burlington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.
&&
LAT...LON 3620 7933 3608 7955 3618 7968 3624 7955
3624 7953 3625 7953 3625 7934
TIME...MOT...LOC 2121Z 227DEG 32KT 3622 7951
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
23184
WWUS52 KRAH 292135
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
535 PM EDT Tue Sep 29 2020
NCC081-292145-
/O.CAN.KRAH.SV.W.0155.000000T0000Z-200929T2145Z/
Guilford NC-
535 PM EDT Tue Sep 29 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GUILFORD COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3625 7934 3620 7933 3615 7944 3625 7953
TIME...MOT...LOC 2135Z 253DEG 25KT 3625 7939
$$
NCC001-292145-
/O.CON.KRAH.SV.W.0155.000000T0000Z-200929T2145Z/
Alamance NC-
535 PM EDT Tue Sep 29 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR NORTH CENTRAL ALAMANCE COUNTY...
At 535 PM EDT, a severe thunderstorm was located over Jericho, moving
east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Lake Cammack Park & Marina, Union Ridge and Lake Burlington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.
&&
LAT...LON 3625 7934 3620 7933 3615 7944 3625 7953
TIME...MOT...LOC 2135Z 253DEG 25KT 3625 7939
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
23What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 4:05 PM EDT, 51 minutes earlier.
Area forecast discussion, Sep 29, 4:05 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 405 PM EDT Tue Sep 29 2020 .SYNOPSIS... A cold front will move across central NC tonight and then off the Carolina coast Wednesday morning. High pressure will build into the area on Wednesday. A cold front will move across the area on Thursday and Thursday night with chilly high pressure building into the region on Friday into the weekend. && .NEAR TERM /TODAY AND TONIGHT/... As of 320 PM Tuesday... Latest surface analysis shows the cold front has pushed into the Foothills and is entering the western Piedmont with a west to northwest wind at Mount Airy, Statesville, and Charlotte. A southerly low level flow is noted east of the front across central and eastern NC. Visible satellite imagery shows a decent amount of sunshine mixing in the with strato-cumulus across the eastern Piedmont and Coastal Plain. Latest meso-analysis shows a weakly unstable airmass with MLCAPE values of around 600 to 1300 J/Kg across central NC with dew points in the the upper 60s to lower 70s. Mid-level lapse rates are rather anemic and range between 5.5 and 6 deg/Km. Precipitable water values continue to increase from the south and range between 1.5 to 2.0 inches and should further increase this evening. As the vigorous upper trough axis approaches and becomes neutrally tilted, a belt of 75+ kts winds at 500 hPa will approach and then move across western and central NC late this afternoon and evening pushing the surface front eastward. A weak and broad surface wave will develop along the front in response to the upper disturbance and lift north across the western Piedmont late this afternoon and evening. A band of showers and thunderstorms just ahead of the cold front will move east this evening with individual cells along the front racing northeast. Given the weakly unstable air mass, strong mid and upper level flow, and notable forcing for ascent, some strong to severe thunderstorms are possible. The primary threat will be damaging winds. With the upper flow parallel to the front and potential for some cells to repetitively hit the same locations, localized flooding is possible. Given the potential for a stronger storm to sustain its updraft and capture the shear aloft and some slightly backed surface flow, an isolated tornado is possible. The greatest severe weather threat will be from 4 to 7pm in the Triad, 6 to 10pm in the Triangle and Fayetteville area and 8 to 11pm in Goldsboro and Rocky Mount. A trailing band of showers behind the front will push east as the upper trough axis moves into central NC by Wednesday morning. Mainly dry conditions should arrive in the Triad by around midnight and the Coastal Plain before daybreak. Lows will range in the lower 50s in the Triad to the lower 60s across the southeast. -Blaes && .SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/... As of 335 PM Tuesday... The cold front will reach the coast by daybreak Wednesday and then move further offshore during the day. Weak high pressure centered across the northern Gulf of Mexico will extend into the Carolinas. While the initial elongated short wave trough will move across central NC on Wednesday morning, broad eastern U.S. troughing will persist through Wednesday night with a couple of weak disturbances moving across the region. Generally fair weather is expected with some lingering low level moisture and clouds across the Piedmont and Coastal Plain during the morning along with a few periods of some high clouds. Highs will range in the upper 60s to low 70s and lows in the low to mid 50s. -Blaes && .LONG TERM /THURSDAY THROUGH TUESDAY/... As of 405 PM Tuesday... A short wave trough extending from the Upper Great Lakes southwestward into the Central Plains on Thursday will slightly amplify south and easterly as it moves over our region on Friday. The short wave trough will then exit the region to the northeast Friday/Friday night. Saturday a dry short wave will move quickly along the long wave trough axis across Central NC. After the trough moves over the region, south-southwesterly flow aloft will develop. Sunday night a shortwave will move across the area with a zonal flow in its wake through the rest of the forecast period. At the surface, high pressure over the Northern Plains Thursday morning will quickly move southeast near the Lower Mississippi Valley and then follows a cold front over central NC Thursday night. This front could produce some precipitation across the NW Piedmont, with high confidence that other areas will remain dry. As the cold front moves off shore by early Friday afternoon, high temperatures will remain around 10 degrees below normal and remain below normal for the rest of the forecast period. Friday night/Saturday morning winds will be northerly bringing in cool and dry air and this will be the coldest temperatures of the forecast period (lows will be in the mid to upper 40s). Sunday afternoon into Monday evening there is a slight possibility of precipitation across most of the region as a coastal low slowly moves up the coast from Florida and a upper level short wave moves across NC. While most recent runs (29/12z) of the GFS and ECMWF both have precipitation developing over the area, only the ECMWF model deepens the coastal low offshore to create a greater area of precipitation over NC. After the low exits the region,Tuesday is expected to be dry. && .AVIATION /18Z MONDAY THROUGH SUNDAY/... As of 240 PM Monday... 24 hour TAF period: A mix of VFR and MVFR conditions with restrictions in areas of strato-cumulus early this afternoon will give way to a period of widespread adverse aviation conditions as a band of showers and thunderstorms sweeps east across central NC late this afternoon and through the evening hours. A period of heavy rain, reduced VSBYS and CIGS along with locally gusty winds can be expected with the band of convection. The most hazardous conditions are expected at KINT and KGSO from 20 to 23Z, KRDU and KFAY between 22 and 02Z and KRWI from 00 to 03Z. A period of light to moderate rain is expected to continue for a few hours behind the front before conditions become VFR from west to east late tonight. Some shallow stratus may linger into the daybreak hours on Wednesday before VFR conditions and west to northwest winds at around 10 kts arrive for the late morning and afternoon. Looking ahead: A period of predominately dry and fair weather is expected for late Wednesday through the weekend. A dry cold front will move across the area Thursday and Thursday night, otherwise high pressure will extend across the region. && .RAH WATCHES/WARNINGS/ADVISORIES... .none... && SYNOPSIS...Blaes NEAR TERM...Blaes SHORT TERM...Blaes LONG TERM...CC/JJT AVIATION...Blaes
Hazardous weather outlook, Sep 29, 1:04 PM EDT, 3 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 104 PM EDT Tue Sep 29 2020 NCZ007>011-021>028-038>043-073>078-083>086-088-089-301715- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 104 PM EDT Tue Sep 29 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. A band of showers and thunderstorms will pose a risk of strong to locally damaging wind gusts, localized flooding and an isolated tornado late this afternoon and evening. The greatest severe weather threat will be from 4 to 7pm in the Triad, 6 to 10pm in the Triangle and Fayetteville area and 8 to 11pm in Goldsboro and Rocky Mount. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Sep 29, 3:20 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Raleigh NC
320 PM EDT Tue Sep 29 2020
NCZ021-022-038-073-074-083-292015-
Guilford NC-Stanly NC-Anson NC-Forsyth NC-Davidson NC-Montgomery NC-
320 PM EDT Tue Sep 29 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FORSYTH...DAVIDSON...
NORTHWESTERN ANSON...WESTERN MONTGOMERY...STANLY AND NORTHWESTERN
GUILFORD COUNTIES UNTIL 415 PM EDT...
At 320 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near King to near Fairview
In Union County. Movement was northeast at 20 mph.
Wind gusts up to 40 mph will be possible with these storms.
Heavy rain and minor flooding will also be possible with these
storms.
Locations impacted include...
Winston-Salem, High Point, Lexington, Albemarle, Badin Lake,
Thomasville, Kernersville, Clemmons, Bermuda Run and Linwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.
&&
LAT...LON 3550 8030 3551 8018 3572 8033 3574 8046
3583 8048 3584 8039 3589 8037 3601 8042
3609 8052 3614 8044 3626 8045 3625 7999
3592 8005 3537 8005 3526 8010 3517 8005
3513 8007 3512 8028 3520 8028 3519 8051
TIME...MOT...LOC 1920Z 239DEG 16KT 3626 8041 3513 8048
23Special weather statement, Sep 29, 4:01 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Raleigh NC
401 PM EDT Tue Sep 29 2020
NCZ027-028-042-043-078-089-292100-
Edgecombe NC-Nash NC-Johnston NC-Sampson NC-Wayne NC-Wilson NC-
401 PM EDT Tue Sep 29 2020
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT WAYNE...
EASTERN NASH...NORTHEASTERN SAMPSON...EDGECOMBE...WILSON AND
SOUTHEASTERN JOHNSTON COUNTIES UNTIL 500 PM EDT...
At 401 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms near Mount Olive, moving northeast at 25 mph.
Wind gusts up to 40 mph will be possible with this storm.
Locations impacted include...
Rocky Mount, Goldsboro, Tarboro, Nashville, Wilson, Mount Olive, Elm
City, Fremont, Dortches and Walnut Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
&&
LAT...LON 3575 7754 3557 7782 3543 7783 3538 7780
3534 7782 3525 7783 3515 7789 3517 7793
3516 7797 3519 7802 3518 7807 3518 7817
3514 7816 3520 7837 3614 7788 3596 7741
TIME...MOT...LOC 2001Z 203DEG 20KT 3524 7815
23Special weather statement, Sep 29, 4:20 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Raleigh NC
420 PM EDT Tue Sep 29 2020
NCZ022-038-039-073-074-083-084-292115-
Guilford NC-Stanly NC-Anson NC-Richmond NC-Randolph NC-Davidson NC-
Montgomery NC-
420 PM EDT Tue Sep 29 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
DAVIDSON...ANSON...MONTGOMERY...WESTERN RICHMOND...RANDOLPH...EASTERN
STANLY AND GUILFORD COUNTIES UNTIL 515 PM EDT...
At 418 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Ellisboro to 6 miles
east of Badin Lake to near Sturdivants. Movement was east at 25 mph.
Wind gusts up to 40 mph will be possible with these storms.
Heavy rain and minor flooding will also be possible with these
storms.
Locations impacted include...
Greensboro, High Point, Asheboro, Albemarle, Wadesboro, Randleman,
Troy, Badin Lake, North Carolina Zoo and Thomasville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3626 8000 3624 7953 3604 7954 3551 7968
3551 7977 3535 7972 3481 7987 3481 8032
TIME...MOT...LOC 2018Z 264DEG 22KT 3632 7993 3545 8000 3487 8024
23The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 3:20 PM EDT | Special Weather Statement | RAH | Davidson, Forsyth, Stanly | 55 min |
| Sep 29, 3:21 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Stanly | 54 min |
| Sep 29, 4:01 PM EDT | Special Weather Statement | RAH | Edgecombe, Wayne, Wilson | 59 min |
| Sep 29, 4:20 PM EDT | Special Weather Statement | RAH | Anson, Guilford, Montgomery, Randolph | 55 min |
| Sep 29, 4:59 PM EDT | Special Weather Statement | RAH | Edgecombe, Halifax, Nash, Wilson | 61 min |
| Sep 29, 5:02 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Randolph | 43 min |
| Sep 29, 5:19 PM EDT | Special Weather Statement | RAH | Alamance, Chatham, Moore, Orange, Person, Richmond and 1 more | 56 min |
| Sep 29, 5:59 PM EDT | Special Weather Statement | RAH | Franklin, Wake | 61 min |
| Sep 29, 6:06 PM EDT | Severe Thunderstorm Warning | RAH | Person | 24 min |
| Sep 29, 6:26 PM EDT | Special Weather Statement | RAH | Cumberland, Harnett, Hoke, Lee, Moore, Scotland | 64 min |
| Sep 29, 7:38 PM EDT | Special Weather Statement | RAH | Cumberland, Harnett, Sampson | 67 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.